Maryland, 2013

Damaging Winds in Maryland, May 23, 2013

May 23, 2013 · NWS LWX · 2 events in 2 counties and zones

A cold front was approaching from the west. Ahead of it temperatures reached their convective temps and wind speeds increased.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$500
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front was approaching from the west. Ahead of it temperatures reached their convective temps and wind speeds increased. Thunderstorms formed along a lee trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 8:08 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 23, 8:08 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
908 PM EDT THU MAY 23 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION TONIGHT. AN UPPER
LEVEL LOW WILL RESIDE OVER THE AREA ON FRIDAY...THEN CANADIAN HIGH
PRESSURE WILL BUILD OVERHEAD FOR THE MEMORIAL DAY WEEKEND. A WARM
FRONT WILL PASS THROUGH THE AREA DURING THE EARLY TO MIDDLE
PORTION OF NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
CDFNT IN/NEAR THE SHEN VLY ATTM. AFTER AN AFTN WHERE STORMS WERE
SCTD AND LACKED ORGANIZATION...FINALLY HV A CONCENTRATED STRUCTURE
TO WORK OFF OF. HWVR...W/ LOSS OF DIURNAL HEATING WE/RE LOSING
WHAT SEVERITY WE HAD. CENTRAL VA HAS BEEN LARGELY UNTAPPED...AND
XPCT TSRA TO HV MORE LIFE THERE. ELSW...THE HVY RAFL WL BE THE
BIGGER IMPACT. LWX RAOB DEMONSTRATES THIS PREMISE...W/ MORE CINH
THAN CAPE AND 1.33 INCH PWAT. WL KEEP POPS HIGH TIL FROPA...THEN
SCALE BACK. WIND SHIFT TO THE NORTHWEST OCCURS BEHIND THE FRONT
OVERNIGHT...AND DEWPOINTS WILL BEGIN TO DECREASE WITH COOLER AIR
MOVING IN FOR FRIDAY.

FRIDAY WILL CERTAINLY FEEL LIKE A DIFFERENT DAY WITH MAXIMA
RELUCTANT TO RISE MUCH DURING THE DAY WITH LOW LEVEL COLD
ADVECTION AT PLAY AND AN UPPER LOW OVERHEAD. MAXIMA IN THE LOWER
TO MID 60S CAN BE EXPECTED. DECENT GRADIENT WITH COLD ADVECTION
WILL BRING A WINDY DAY...WITH GUSTS POSSIBLY OVER 35 MPH AT TIMES.

WITH THE UPPER LOW OVERHEAD EXPECT PLENTY OF CLOUDS AND ALSO
SCATTERED SHOWERS PARTICULARLY ACROSS THE NORTHERN PORTION OF THE
CWA. SHOWERS MAY PRODUCE STRONGER WIND GUSTS AND ALSO CAN/T RULE
OUT SOME SMALL HAIL DUE TO COLD AIR ALOFT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
UPPER LOW DRIFTS TO THE NORTHEAST ON SATURDAY...AS HIGH PRESSURE
BUILDS IN FOR THE REST OF THE WEEKEND. IT LOOKS LIKE WINDS STAY UP
FRIDAY NIGHT...SO NO FROST IS EXPECTED. BUT TEMPERATURES COULD
DROP CLOSE TO FREEZING OVER THE HIGHLANDS LATE FRIDAY NIGHT.
ANOTHER WINDY AND COOL DAY IS EXPECTED ON SATURDAY ALTHOUGH SOME
SUNSHINE SHOULD MAKE A RETURN. MODERATING TEMPERATURES AND
SUNSHINE ARE EXPECTED SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
H5 RISES THROUGH ENTIRE LONG TERM AS BERMUDA HIGH STARTS SETTING UP
AT THE BEGINNING OF THE PERIOD WITH WARM FRONT PASSAGE LIKELY ON
TUESDAY PER 12Z GFS. MONDAY APPEARS STABLE WITH LITTLE OR NO MODEL
CAPE. ON TUESDAY...INSTABILITY STARTS TO WORK INTO THE SHEN VALLEY
WITH WEDNESDAY AND THURSDAY HAVING MODERATE INSTABILITY ACROSS
ENTIRE CWA.

MAX TEMPS MONDAY AND TUESDAY ARE AROUND CLIMO...THEN INCREASING UP
TO 10 DEG ABV CLIMO WITH MAX TEMPS APPROACHING 90 WEDNESDAY AND
THURSDAY.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
SHRA/TSRA IN METRO BALT AND DOWN THE SHEN VLY. FLGT RESTRICTIONS
ATTM GNLY MVFR...ALTHO CUD HV LCL IFR W/IN SHRA/TSRA. THERE MAY BE
A FEW SHRA THEREAFTER...AS WELL AS OCNL MVFR CIGS. CUD BE
CONTENDING W/ A LTL FOG AS WELL TIL FROPA.

A COLD FRONT MOVES THROUGH THE AREA OVERNIGHT WITH A WIND SHIFT.
COOLER/DRIER AIR WL TAKE CARE OF ANY RESIDUAL FOG. EXPECT GUSTY
NORTHWEST WINDS ON FRIDAY...WITH SCATTERED SHOWERS THAT MAY
PRODUCE GUSTIER WINDS.

STRONG NWLY FLOW CONTINUES THROUGH SATURDAY AS THE UPR LOW
REMAINS IN THE REGION AND SFC HIGH PRESSURE BUILDS. VFR EARLY NEXT
WEEK IN A CANADIAN AIRMASS BEFORE A MIDWEEK WARM FRONT.

&&

.MARINE...
ASIDE FM DRUM PT-SMITH PT AND ADJACENT TANGIER SOUND...WINDS HVNT
REALLY BEEN REACHING SCA CRIT. EVEN IN THE MID BAY...SPDS STARTING
TO SUBSIDE. WL ALLOW SCA TO EXPIRE AT 10 PM. THAT/S NOT TO SAY
THERE WONT BE GUSTY WINDS...BUT THEY WL BE ASSOCD W/ SHRA AND TSRA
CROSSING ALONG AND AHEAD OF CDFNT. ANTICIPATE SPECIAL MARINE
WARNINGS WL BE REQD OVNGT.

COLD FRONT MOVES THROUGH OVERNIGHT WITH WINDS SHIFTING
TO THE NORTHWEST. THESE WINDS WILL BE GUSTY ON FRIDAY...FOR A
SOLID SMALL CRAFT ADVISORY. MAY EVEN FLIRT WITH GALES DUE TO
GRADIENT EFFECTS ALONE. IN ADDITION...SCATTERED SHOWERS MAY
PRODUCE STRONGER WIND GUSTS.

NWLY FLOW WITH GUSTS 25 TO 30 KT THROUGH SATURDAY AS AN UPR LOW
PERSIST OVER THE REGION AND SFC HIGH PRESSURE BUILDS. MORE
TRANQUIL WEATHER EARLY NEXT WEEK UNDER A CANADIAN AIRMASS.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES RUNNING 1/2 FT ABOVE NORMAL TNGT. NO COASTAL FLOOD
ADVISORY IS EXPECTED. WINDS WILL SHIFT TO THE NORTHWEST OVERNIGHT
INTO FRIDAY BEHIND A COLD FRONT...BRINGING A RETURN TO NORMAL AT A
MINIMUM...AND MORE LIKELY BLOW OUT CONDS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     ANZ531>534-537>543.
     SMALL CRAFT ADVISORY FROM 6 AM FRIDAY TO 6 AM EDT SATURDAY FOR
     ANZ530>543.

&&

SYNOPSIS...BPP
NEAR TERM...HTS/BPP
SHORT TERM...BPP
LONG TERM...LEE
AVIATION...HTS/BPP/BAJ
MARINE...HTS/BPP/BAJ
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, May 23, 9:33 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 PM EDT THU MAY 23 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1033 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...OVERNIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
WHICH COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT ON FRIDAY AND FRIDAY NIGHT...AND
IS EXPECTED TO CONTINUE INTO SATURDAY NIGHT. GALES ARE ALSO POSSIBLE
LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
FORWARD ANY REPORTS OF LARGE HAIL...DAMAGING WINDS...OR FLOODING
TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1033 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE STORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH COULD LEAD
TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FREEZE MAY OCCUR IN THE PORTIONS OF THE ALLEGHENY HIGHLANDS
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
FORWARD ANY REPORTS OF LARGE HAIL...DAMAGING WINDS...OR FLOODING
TO THE NATIONAL WEATHER SERVICE.

HTS

In the hours before

Local storm report, May 23, 6:21 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      2 WSW DAMASCUS          39.27N  77.24W
05/23/2013                   MONTGOMERY         MD   CO-OP OBSERVER

            KINGS VALLEY ROAD AND KINGSTEAD ROAD IS FLOODED

&&

EVENT NUMBER LWX1300202

HAS
Local storm report, May 23, 6:35 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      2 SSW DAMASCUS          39.25N  77.21W
05/23/2013                   MONTGOMERY         MD   TRAINED SPOTTER

            LOGHOUSE ROAD IMPASSABLE AT MAGRUDER BRANCH

&&

EVENT NUMBER LWX1300203

HAS
Local storm report, May 23, 6:51 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
751 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FLASH FLOOD      2 NNE GLENWOOD          39.32N  77.02W
05/23/2013                   HOWARD             MD   DEPT OF HIGHWAYS

            MARYLAND STATE ROUTE 97 WAS FLOODED AND CLOSED AT THE
            INTERSECTION WITH MARYLAND ROUTE 144 NEAR COOKSVILLE.

&&

EVENT NUMBER LWX1300204

JE
Local storm report, May 23, 8:04 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
904 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             2 ENE HANEYTOWN         38.30N  78.50W
05/23/2013  E0.88 INCH       GREENE             VA   PUBLIC

&&

EVENT NUMBER LWX1300205

GMS
Local storm report, May 23, 8:13 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLASH FLOOD      2 WNW LAYTONSVILLE      39.22N  77.17W
05/23/2013                   MONTGOMERY         MD   DEPT OF HIGHWAYS

            WOODFIELD ROAD AT CHURCHILL DOWNS ROAD CLOSED DUE TO
            HIGH WATER.

&&

EVENT NUMBER LWX1300206

STRONG
Local storm report, May 23, 8:21 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      HANOVER                 39.19N  76.72W
05/23/2013                   HOWARD             MD   DEPT OF HIGHWAYS

            SWIFT WATER RESCUE AT MCENDREE AND ROVER MILL ROADS

&&

EVENT NUMBER LWX1300207

HAS

The radar

The Sterling radar (KLWX), 38 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 23, 9:45 PM EST
Where
Montgomery County, 0.33 mi SSW of Capitol View Park
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
39.016, -77.053

There was a tree down in the Kensington area.

Thunderstorm Wind, Charles

When
May 23, 10:18 PM EST
Where
Charles County, 0.59 mi ENE of La Plata
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
911 Call Center
Coordinates
38.534, -76.971

A tree limb fell on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455896, 455880.